Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Dec 17, 2023, 9:46 AM CST for 16 counties in North Dakota; 4 counties in Minnesota. It took effect at Dec 17, 2023, 10:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 9:46 AM CST (15:46 UTC)
- In effect from
- Dec 17, 2023, 10:00 AM CST
- Expired
- Dec 17, 2023, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 31 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WWUS73 KFGF 171546 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 946 AM CST Sun Dec 17 2023 NDZ006-007-014-015-024-026-028-029-038-039-049-052-053-180200- /O.NEW.KFGF.WI.Y.0006.231217T1600Z-231218T0200Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Cass-Ransom-Sargent-Richland- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton 946 AM CST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 8 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Gusty winds during falling snow could briefly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AK
2 follow-up statements
927 WWUS73 KFGF 172156 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 356 PM CST Sun Dec 17 2023 MNZ001>003-029-NDZ027-030-054-180200- /O.EXA.KFGF.WI.Y.0006.000000T0000Z-231218T0200Z/ West Polk-Norman-Clay-Wilkin-Grand Forks-Traill-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Hadler, Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Breckenridge, Lawndale, Grand Forks, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Adams, Lankin, and Fairdale 356 PM CST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Minnesota, West Polk, Norman, Clay and Wilkin Counties. In North Dakota, Grand Forks, Traill and Western Walsh Counties. * WHEN...Until 8 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Gusty winds during falling snow could briefly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ006-007-014-015-024-026-028-029-038-039-049-052-053-180200- /O.CON.KFGF.WI.Y.0006.000000T0000Z-231218T0200Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Cass-Ransom-Sargent-Richland- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton 356 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 8 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Gusty winds during falling snow could briefly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
354 WWUS73 KFGF 180151 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 751 PM CST Sun Dec 17 2023 MNZ001>003-029-NDZ006-007-014-015-024-026>030-038-039-049-052>054- 180300- /O.EXP.KFGF.WI.Y.0006.000000T0000Z-231218T0200Z/ West Polk-Norman-Clay-Wilkin-Towner-Cavalier-Benson-Ramsey-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Hadler, Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Breckenridge, Lawndale, Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, Wahpeton, Adams, Lankin, and Fairdale 751 PM CST Sun Dec 17 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING... Winds have dropped below advisory criteria, and will continue to diminish through this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Dec 17, 5:47 AM CST, 3 hours 59 minutes earlier. Its key messages:
- Light snow showers are possible Sunday, with gusty northwest winds through the afternoon. Some brief reductions to visibility as snow showers come through.
- Mostly quiet in the extended period, with our next chance of precipitation occurring next Friday.
- Near normal temperatures are expected Monday, with well above average temperatures extending through the end of the week.
Area forecast discussion, Dec 17, 5:47 AM CST, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 547 AM CST Sun Dec 17 2023 .KEY MESSAGES... - Light snow showers are possible Sunday, with gusty northwest winds through the afternoon. Some brief reductions to visibility as snow showers come through. - Mostly quiet in the extended period, with our next chance of precipitation occurring next Friday. - Near normal temperatures are expected Monday, with well above average temperatures extending through the end of the week. && .UPDATE... Issued at 547 AM CST Sun Dec 17 2023 Some decent clearing in eastern ND this morning will give way to more clouds as the next shortwave approaches from Canada. A bit of flurry action and patchy fog still lingering in our far eastern tier, but those should end in the next few hours. Still looking like snow shower activity will start to move into the Devils Lake basin by late morning and spread eastward across the CWA during the afternoon. && .DISCUSSION... Issued at 404 AM CST Sun Dec 17 2023 Today...Strong shortwave trough will dig down out of Canada into northern MN today, helping to push a reinforcing cold front down into the region. With cold air advection and decent pressure rises, northwesterly winds will ramp up behind the cold front with gusts to around 35 mph in eastern ND. Fortunately there is no blowable snow on the ground, but some brief reductions to visibility are possible as snow showers move through. Probabilities for an inch or more from the snow showers are still around 10 to 20 percent. However, there is some decent mid level instability and the snow squall parameter is up around the 3 to 6 range. Too soon to tell where any snow squalls or even just brief reductions to visibility end up, but the potential is there. Tonight into Monday...Some lingering flurries are possible as the shortwave moves off into the Great Lakes, with surface ridging building in by Monday morning. The front will knock temperatures back to more seasonal values, with some morning lows in the single digits possible and highs in the teens and 20s. Tuesday through Thursday, A ridging pattern sets up over the Northern Plains through the beginning of this work week. How amplified the ridge becomes over the Plains is still variable but ensemble consensus seems to point in the continued pattern of above seasonal temperatures with dry and quiet conditions. Friday, A weak wave passes through the northern plains but guidance has backed off on the intensity of this wave. A few ensemble members still carry some precip with it but it looks to be flurries or sprinkles. Saturday through Christmas, Model guidance shows an upper level low traversing the southern states as an upper level low moves across Northern Canada. Depending how deep the northern trough extends or if the southern system juts North we could see some impacts from either system. Looking at cluster analysis there is a lot of uncertainty with both of those scenarios. The ensembles and deterministic models carry some amount of precipitation within this time period. Looking at the temperature meteograms its likely we will be above freezing during the day and below freezing at night lining up with a mixed precipitation scenario depending on timing and forcing. Given this is a very busy time of the year its worth mentioning. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 547 AM CST Sun Dec 17 2023 Some MVFR to IFR stratus continues to hang around the MN airports, but the ND side is VFR. The lower clouds will move out of the eastern forecast area this morning, but more high clouds and eventually MVFR stratus will move in later this afternoon and evening. Some snow shower activity will also be possible, but with hit and miss coverage will not include in the TAFs quite yet. MVFR ceilings move east and conditions return to VFR by the end of the period. Winds will increase out of the northwest, with some gusts up to 30 kts at the ND airports. Winds will decrease back down by Monday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...MM/JR AVIATION...JR
Hazardous weather outlook, Dec 17, 4:46 AM CST, 5 hours before
Hazardous Weather Outlook National Weather Service Grand Forks ND 446 AM CST Sun Dec 17 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 446 AM CST Sun Dec 17 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Light snow showers and gusty winds start late this morning. Brief visibility reductions are possible while it's snowing creating hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.